Texas, 2008

High Wind in Texas, February 3 to 4, 2008

February 3 to 4, 2008 · NWS MAF · 2 events in 2 counties and zones

As an upper level storm system swept across the area, strong upper and mid level winds translated into very windy conditions across the Guadalupe and Davis Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

As an upper level storm system swept across the area, strong upper and mid level winds translated into very windy conditions across the Guadalupe and Davis Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 3, 6:06 AM MST, 3 hours 54 minutes earlier.

Area forecast discussion, Feb 3, 6:06 AM MST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
706 AM CST SUN FEB 3 2008

.AVIATION...
SURFACE TROUGH OF LOW PRESSURE WILL STRENGTHEN ACROSS WEST TEXAS
AND EASTERN NEW MEXICO THIS AFTERNOON...BRINGING INCREASED W/SW
SURFACE WINDS. SUSTAINED SPEEDS BETWEEN 20-25 KNOTS ARE
ANTICIPATED AT THE KCNM...KHOB...KINK AND KMAF TERMINALS...WITH
GUSTS OVER 30 KNOTS POSSIBLE. WINDS MAY BRIEFLY BE SUSTAINED NEAR
30 KNOTS...WITH GUSTS OVER 35 KNOTS AT KCNM AFTER 18Z. WINDS WILL
DECREASE AFTER 00Z. VFR CONDITIONS WILL CONTINUE OVER THE NEXT 24
HOURS.

&&

.PREV DISCUSSION... /ISSUED 535 AM CST SUN FEB 3 2008/

DISCUSSION...
GETTING READY FOR A WINDY DAY TODAY AND ANOTHER ONE TOMORROW.  A STRONG
UPPER TROUGH DIVING DOWN THE WEST COAST TODAY WILL STRETCH FROM THE GREAT
BASIN AND ACROSS THE ROCKIES ON MONDAY.  BY MONDAY NIGHT THIS BASE OF THIS
SYSTEM WILL MOVE INTO NEW MEXICO PASSING THROUGH WEST TEXAS TUESDAY.  THE
UPPER TROUGH WILL SPIN UP A STRONG SURFACE LOW THAT WILL DRAG A PACIFIC
FRONT THROUGH THE AREA LATE MONDAY.  HIGH PRESSURE BRIEFLY BUILDS ACROSS
THE REGION BEFORE ANOTHER AND WEAKER UPPER TROUGH DIVES ACROSS THE
PANHANDLE THURSDAY.

MODELS DEPICT A STRONG MOUNTAIN WAVE SIGNATURE DEVELOPING TODAY OVER
THE GUADALUPE MOUNTAINS AND CONTINUING THROUGH MONDAY.  MET GUIDANCE
STILL INDICATING HIGH WINDS FOR GDP TODAY THROUGH MONDAY BUT HAS
BACKED OFF CONSIDERABLY ON THE WIND SPEEDS MONDAY... WAS CALLING FOR
SUSTAINED WIND SPEEDS UP TO 68KTS... NOW GOES AS HIGH AS 47KTS THIS
AFTERNOON AND AGAIN MONDAY AFTERNOON.  THEREFORE HAVE UPGRADED THE
HIGH WIND WATCH TO A WARNING FOR GUADALUPE AND DAVIS MOUNTAINS.
WENT AHEAD AND INCLUDED EDDY AND NORTHERN LEA COUNTY IN A WIND ADVISORY
THIS AFTERNOON AS STRONG WIND MAY SPILL ACROSS THE PLAINS.

MODELS DO DEVELOP QUITE A BIT OF PRECIPITATION WITH THIS SYSTEM ACROSS
ARIZONA AND WESTERN NEW MEXICO TODAY INTO MONDAY BUT BREAK UP THE
COVERAGE AS IT MOVES INTO THE REGION.  HAVE SOME CONCERN ABOUT BEING
ENOUGH MOISTURE FOR PRECIPITATION AS IT HAS BEEN SO DRY LATELY BUT
MODELS SHOW THAT BOTH LOW AND UPPER LEVEL MOISTURE SHOULD BE ON THE
INCREASE AHEAD OF THIS SYSTEM.

WENT AHEAD AND EXPANDED THE LOW CHANCE OF PRECIPITATION TO INCLUDE
MONDAY WEST OF A VAN HORN TO TATUM LINE WITH PRECIPITATION MOVING
ACROSS THE NORTHERN HALF OF THE AREA MONDAY NIGHT.  EXPECT ANY PRECIP
TO BE LIGHT.  COULD EVEN SEE A LITTLE SNOW ACROSS NORTHERN LEA COUNTY
MONDAY NIGHT.  SINCE CARRYING POPS HAVE NOT MENTIONED BLOWING DUST...
BUT THAT COULD BE A PROBLEM FOR PARTS OF THE SOUTH PLAINS/NORTHERN
PERMIAN BASIN.

AS FAR AS TEMPS WENT A LITTLE ABOVE THE WARMEST GUIDANCE TODAY AND
MONDAY AS HAS GUIDANCE HAS BEEN RUNNING A LITTLE COOL LATELY.  TUESDAY
AND WEDNESDAY WILL HAVE HIGHS IN THE 50S BEHIND THE FRONT.  UPPER
RIDGE BUILDS ACROSS THE SOUTHWEST U.S. LATE THURSDAY THROUGH THE END
OF THE FORECAST RESULTING IN MILD WEATHER WITH INCREASING TEMPS
THROUGH THE WEEKEND.

FIRE WEATHER...
SOUTHWESTERLY 20 FT WINDS WILL INCREASE TO NEAR OR ABOVE 20 MPH
ACROSS THE GUADALUPE AND DAVIS MOUNTAINS...THE VAN HORN CORRIDOR...
THE SOUTHEAST NEW MEXICO PLAINS...THE UPPER TRANS PECOS REGION AND
THE PERMIAN BASIN FOR A FEW HOURS THIS AFTERNOON AS A SURFACE TROUGH
OF LOW PRESSURE DEEPENS ACROSS WEST TEXAS AND EASTERN NEW MEXICO.
VERY WARM TEMPERATURES IN THE 60S AND 70S AND DEWPOINT TEMPERATURES
IN THE TEENS WILL LEND TO AFTERNOON MINIMUM RH VALUES BELOW 15 PCT
ACROSS THESE LOCATIONS. THESE FACTORS WHEN COMBINED WITH HIGH TO
VERY HIGH FIRE DANGER AND ONGOING DRY CONDITIONS...WILL LEAD TO
CRITICAL FIRE WEATHER CONDITIONS. A RED FLAG WARNING WILL REMAIN IN
EFFECT FOR THE ABOVE MENTIONED LOCATIONS FROM 12 PM CST TO 8 PM CST.

WEST TO SOUTHWEST 20 FOOT WINDS WILL INCREASE ACROSS WEST TEXAS AND
SOUTHEASTERN NEW MEXICO AGAIN MONDAY. SUSTAINED 20 FT SPEEDS OF 20
MPH AGAIN APPEAR LIKELY ACROSS THE GUADALUPE AND DAVIS
MOUNTAINS...THE TRANS PECOS REGION...AND THE CENTRAL AND NORTHERN
PERMIAN BASIN. RH LOOKS TO STAY ABOVE 15 PCT ACROSS THE MOUNTAINS
AND SOUTHEASTERN NEW MEXICO PLAINS MONDAY AFTERNOON...WHERE
TEMPERATURES WILL BE COOLER. THE BETTER CHANCE FOR RH NEAR 15 PCT
WILL OCCUR ACROSS THE PERMIAN BASIN AND THE UPPER TRANS PECOS. LATER
SHIFTS MAY CONSIDER FIRE WEATHER HIGHLIGHTS ACROSS THESE LOCATIONS
MONDAY.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 11 AM THIS MORNING TO 7 PM MST THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING FROM 6 AM THIS MORNING TO 5 PM MST MONDAY FOR
     THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.

     WIND ADVISORY FROM 11 AM THIS MORNING TO 5 PM MST THIS AFTERNOON
     FOR THE FOLLOWING ZONES...EDDY COUNTY PLAINS...NORTHERN LEA
     COUNTY.

TX...RED FLAG WARNING FROM NOON CST /11 AM MST/ TODAY TO 8 PM CST /7
     PM MST/ THIS EVENING FOR THE FOLLOWING ZONES...ANDREWS...
     BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...
     ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
     LOVING...MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...
     REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...VAN
     HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING FROM 7 AM CST /6 AM MST/ THIS MORNING TO 6 PM
     CST /5 PM MST/ MONDAY FOR THE FOLLOWING ZONES...
     DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS.

&&

21/72
Hazardous weather outlook, Feb 3, 4:11 AM MST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
511 AM CST SUN FEB 3 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-041115-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
511 AM CST SUN FEB 3 2008 /411 AM MST SUN FEB 3 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

STRONG WEST TO SOUTHWEST WINDS ARE EXPECTED ACROSS THE GUADALUPE
MOUNTAINS...AND THE DAVIS MOUNTAINS ABOVE 6000 FEET TODAY AND
TONIGHT. GUSTS OVER 70 MPH WILL BE POSSIBLE IN THE GUADALUPE
MOUNTAINS...WITH GUSTS OVER 60 MPH EXPECTED IN THE DAVIS
MOUNTAINS. VERY WINDY CONDITIONS ARE ALSO EXPECTED ACROSS THE
PLAINS OF EDDY AND NORTHERN LEA COUNTIES IN SOUTHEAST NEW
MEXICO...WHERE GUSTS TO 50 MPH WILL BE POSSIBLE.

DRY AND WINDY CONDITIONS WILL COMBINE WITH HIGH FIRE DANGER AND
DRY VEGETATION TO PRODUCE FAVORABLE CONDITIONS FOR RAPID FIRE
GROWTH AND SPREAD THIS AFTERNOON...ESPECIALLY ACROSS THE SOUTHEAST
NEW MEXICO PLAINS...THE GUADALUPE AND DAVIS MOUNTAINS...THE UPPER
TRANS PECOS...AND THE PERMIAN BASIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WINDS WILL LIKELY CONTINUE ACROSS THE GUADALUPE AND DAVIS
MOUNTAINS MONDAY. DRY AND WINDY CONDITIONS WILL LIKELY LEAD TO
CONTINUED CRITICAL FIRE WEATHER CONDITIONS MONDAY...ESPECIALLY
ACROSS THE TRANS PECOS AND THE PERMIAN BASIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
February 3, 10:00 AM MST to February 4, 7:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Other Federal Agency

High winds were measured at the Bowl and Pinery beginning in the morning and lasting for almost 24 hours. Peak winds reached 70 mph at the Bowl.

High Wind, Davis / Apache Mountains Area

When
February 4, 2:05 PM CST to 4:20 PM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Other Federal Agency

Mount Locke experienced high winds for approximately two hours in the afternoon. A peak gust of 66 mph was measured at this location.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81702, 81703.